Hail, Mackinac
- When
- July 25, 5:02 PM EST
- Where
- Mackinac County, 2 mi E of Curtis
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.200, -85.708
A line of thunderstorms weakened as it moved into Northern Michigan, ahead of a cold front. The storms managed to produce one large hail report before fading.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A line of thunderstorms weakened as it moved into Northern Michigan, ahead of a cold front. The storms managed to produce one large hail report before fading.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 25, 2:56 PM EST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 356 PM EDT FRI JUL 25 2008 .DISCUSSION...MCV IS MOVING THROUGH THE 500 MB IN N WISCONSIN AND IS INTERACTING WITH THE SFC TROUGH IN WISCONSIN. THERE IS A SLIGHTLY STRONGER VORT DIVING INTO THE 500 MB TROUGH. TONIGHT...THE MAIN CONCERN WILL BE THE SPEED OF THE COLD FRONT AND THE INTERACTION OF THE MCV. NAM12, GFS40, AND RUC13 ALL SUGGESTING THE TIMING OF THE MCV INTO TVC AROUND 00Z WITH THE TROUGH TO BE JUST BEHIND SAGGING INTO N LOWER SHORTLY AFTER. THIS WOULD BRING SHOWERS AND THUNDERSTORMS INTO PLN BETWEEN 00Z AND 03Z AND APN AROUND 03Z TO 06Z. THE FRONT ITSELF SHOULD BE EXITING THE REGION BY 12Z SO THAT E UPPER AND NW LOWER MAY SEE SOME CLEARING BY DAY BREAK. WITH TIMING OF THE FRONT THERE WILL BE SOME DIURNAL HEATING LEFT FOR NW LOWER. SO CANT RULE OUT SMALL HAIL OR WIND GUSTS TO 40 MPH, AS THE FRONT PASSES. HOWEVER, THINK THAT MOST LIKELY THERE WILL BE LITTLE IN THE WAY OF SEVERE WEATHER WITH HIGH FREEZING LEVELS AND SOME MID LEVEL CAPPING. THERE MAY BE SOME THREAT TO TRAINING AS THE 850 MB WINDS ARE 75%-80% OF THE 850-300 MB WIND SPEED. ESPECIALLY WITH THE PWAT AROUND 1.25. LUTZ SAT THRU MON...EXCEPTIONAL STRETCH OF MID SUMMER WEATHER TO CONTINUE FOR THE MID TERM...AS LOCAL AREA REMAINS DOMINATED BY LINGERING TROUGHING ALOFT BUT EXTENDED LOW LEVEL RIDGING SPANNING FROM CENTRAL MANITOBA THRU THE MIDWEST. BIGGEST CONCERN IS WITH SMALL CHANCES FOR ANY PRECIP AS WEAK SHORTWAVES DROP THRU THE MEAN CYCLONIC GYRE PARKED OVR HUDSON BAY...THOUGH OVERALL LACK OF MOISTURE (1000-500 MB RH ONLY 30-40%) LOOKS TO PRECLUDE ANYTHING SIGNIFICANT. BIGGEST CHANGE TO GOING FCST WAS TO ADD SPRINKLE MENTION ACRS SOUTHERN HALF OF THE CWA GIVEN TIGHTENING 900-800MB THERMAL GRADIENT AS GUIDANCE CONTINUES TO HINT AT POTENTIALLY MORE PRONOUNCED WAVE DROPPING THRU THE FLOW. CERTAINLY NOTHING TERRIBLE IMPRESSIVE...BUT QUICK UPTICK IN 700-600MB RH PER TIME HEIGHTS AND QUICK SHOT OF QG SUPPORT SEEM TO SUPPORT SOME SMALL POTENTIAL...THOUGH DRY DOWNSTAIRS SHOULD KEEP ANYTHING ISOLATED. TEMPS TO REMAIN NEAR CLIMO THRU THE PERIOD. LATER PERIODS (MON NIGHT THRU FRI)...RATHER BENIGN WX TO PERSIST THRU THE EXTENDED...AS PATTERN REMAINS DOMINATED BY PERSISTENT TROUGHING FROM THE GULF OF ALASKA EASTWARD TOWARD BRITISH COLUMBIA...WITH A DOWNSTREAM RIDGE PARKED ACRS THE INTERMOUNTAIN WEST/WESTERN HIGH PLAINS...AND FURTHER TROUGHING EVIDENT OVR THE EASTERN GREAT LAKES/EAST COAST. END RESULT WITH NORTHERN MICHIGAN ON THE BACKSIDE OF SAID TROUGH...AND HIGHLY CONFLUENT FLOW PATTERN ALOFT SHOULD BE AN ELONGATED ANTICYCLONE DRIFTING THRU THE REGION BASICALLY MON ONWARD. ONLY POTENTIAL PROBLEM SEEN AT THIS TIME IS SMALL POTENTIAL FOR ONE OR MORE WEAK NORTHERN STREAM SHORTWAVES TO TOP THE WESTERN RIDGE AND MAKE A RUN AT THE AREA (I.E. AIDING IN FURTHER DEEPENING EASTERN CONUS TROUGH TO THE WEST)...HOWEVER... CONFIDENCE IN ANY PARTICULAR MODEL SCENARIO LESS THAN STELLAR...AND SIMPLY PREFER TO KEEP GOING DRY FCST INTACT...WITH MAJORITY OF MOISTURE/INSTABILITY BOTTLED UP WELL SOUTH ALONG EAST-WEST ELONGATED SFC FRONT. TEMPS LOOK TO REMAIN AT OR BELOW CLIMO (NO SURPRISE THIS SUMMER) WITH TROUGHING PERSISTING JUST TO THE EAST...AND NORTHERN MICHIGAN ON THE WESTERN FRINGE OF COOLER AIRMASS. LAWRENCE && .PREV DISCUSSION... /ISSUED 156 PM EDT FRI JUL 25 2008/ AVIATION...CU IS BEGINNING TO BUILD ON THE EAST SIDE OF THE STATE, LOW CLOUDS ARE SPREADING NORTHEAST INTO THE SW PORTION OF THE FORECAST AREA, AND OF COURSE, SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING THROUGH E UPPER MICHIGAN. SO PLN IS UNDER THREAT FOR SHOWERS AND THUNDERSTORMS FROM ABOUT 21Z THROUGH 06Z. APN WILL PROBABLY SQUEAK OUT WITH SCT-BKN CLOUDS UNTIL AFTER 00Z WHEN THE FRONT IS EXPECTED TO MOVE THROUGH AND BRING THE SHOWERS AND THUNDERSTORMS. TVC LOOKS LIKE IT WILL GET INTO THE MVFR CIGS FROM THE MOISTURE PUSHING INTO THE REGION FROM THE SW. THE RAIN SHOWERS AND THUNDERSTORMS LOOK TO GET INTO TVC DURING THE EVENING, PROBABLY AROUND 00Z OR MAYBE A LITTLE LATER. THE FRONT LOOKS LIKE IT GETS OUT OF THE FORECAST AREA BY 12Z SATURDAY MORNING, ALLOWING THE SKY TO CLEAR OUT FOR THE DAY. LUTZ && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 545 PM EDT FRI JUL 25 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 261000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 545 PM EDT FRI JUL 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN THIS EVENING AND TONIGHT. SOME STORMS COULD BE SEVERE NORTH OF A LINE FROM PETOSKEY TO ROGERS CITY THIS EVENING...INCLUDING EASTERN UPPER MICHIGAN. WIND GUSTS TO 70 MPH AND HAIL AS LARGE AS QUARTERS ARE POSSIBLE. IN ADDITION...ALL STORMS TONIGHT WILL BE CAPABLE OF LOCALLY HEAVY RAIN. THERE IS A RISK FOR RIP CURRENTS THIS EVENING AND TONIGHT ON THE LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. JZ
The Marquette radar (KMQT), 146 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125204.